SIRS Criteria Calculator

SIRS Criteria Calculator

Screen for the systemic inflammatory response — four bedside-and-lab criteria that once defined sepsis and are now a screening prompt, not a diagnosis.

SIRS Criteria

4 items → 0–4
3criteriaExample

Temperature abnormal (1), heart rate above 90 (1), respiratory rate above 20 (1), white cell count normal (0)

Scoring

SIRS = temperature + heart rate + respiratory rate + white cell count (1 point each, maximum 4)
Temperature
above 38°C or below 36°C
Heart rate
above 90 beats per minute
Respiratory rate
above 20 per minute, or PaCO₂ below 32 mmHg
White cells
above 12 or below 4 ×10⁹/L, or over 10% immature (band) forms
SIRS met
two or more of the four criteria

Worked example

Temperature abnormal (1), heart rate above 90 (1), respiratory rate above 20 (1), white cell count normal (0)
1 + 1 + 1 + 0 = 3 criteria
3 is 2 or more → SIRS met

The four SIRS criteria

CriterionThreshold
Temperature> 38°C or < 36°C
Heart rate> 90 per minute
Respiratory rate> 20 per minute, or PaCO₂ < 32 mmHg
White cell count> 12 or < 4 ×10⁹/L, or > 10% bands
Two or more criteria defines SIRS. It can be met by infection, trauma, burns, pancreatitis, or a well person shortly after vigorous exercise — the criteria are deliberately non-specific.

Why SIRS was dropped from the sepsis definition

Systemic inflammatory response syndrome was defined in 1991 as two or more of four criteria — an abnormal temperature, tachycardia, tachypnoea or hypocapnia, and an abnormal white cell count — intended to capture the body’s response to a range of insults, infective and non-infective alike. For two decades it sat at the centre of the sepsis definitions: infection plus SIRS was sepsis, and SIRS plus organ dysfunction was severe sepsis.

Sepsis-3, published in 2016, removed SIRS from the definition entirely, and it is worth being candid about why. SIRS is met by almost anyone with a fever and a fast pulse — after exercise, after surgery, during a minor viral illness — so it flags very large numbers of people who are not septic. At the same time it is insensitive: roughly one in eight patients with infection and confirmed organ dysfunction never meet two SIRS criteria, often because they are elderly, immunosuppressed, or on a rate-limiting drug. A screen that both over-calls and under-calls this badly does not discriminate well.

Sepsis is now defined as suspected infection together with an acute rise in the SOFA score of 2 points or more, which correlates far better with outcome. SIRS survives in two places: as a rapid bedside prompt in some early-warning protocols, where cheap sensitivity still has a role, and throughout older literature, quality metrics and coding systems built around the 1991 definitions that have not all been rewritten. Treat a positive score as a prompt to look further, never as a diagnosis of sepsis on its own.

Frequently asked questions

What SIRS score means the criteria are met?

Two or more of the four criteria — abnormal temperature, heart rate, respiratory rate and white cell count. Each is worth one point, out of a maximum of four.

Is SIRS the same as sepsis?

No. Sepsis-3 (2016) removed SIRS from the definition of sepsis, which is now suspected infection plus an acute rise in SOFA of 2 or more. SIRS can be present without infection, and sepsis can be present without meeting SIRS.

Why was SIRS removed from the sepsis definition?

It is too non-specific — met by anyone with a fever and tachycardia, including after exercise or a minor illness — and too insensitive, missing roughly one in eight patients with confirmed infection and organ dysfunction.

Is SIRS still useful for anything?

It persists as a rapid, low-cost bedside screening prompt in some protocols, and it remains embedded in older literature, quality metrics and coding systems built around the pre-2016 definitions.

Related calculators

References

  1. Bone RC et al. Definitions for sepsis and organ failure and guidelines for the use of innovative therapies in sepsis. Chest. 1992;101(6):1644–55.
  2. Singer M et al. The Third International Consensus Definitions for Sepsis and Septic Shock (Sepsis-3). JAMA. 2016;315(8):801–10.